MY EXPERIENCE ON THE PILL | GUEST BLOGGERS

I've been debating for a while on whether or not to write this post. I've not read many about the negative effects of the pill (one, to be precise) so I think it would be important to call attention to. This post will be very word-heavy because I'm not sure what photos I can include so if you don't like reading a lot and prefer looking at pretty photography, I'd leave now!

I've been on the pill for just under 2 years - the first I was on was Rigevidon. I believe this pill came under fire not long ago because it was causing blood clots - my good friend Eilidh wrote a post about whole topic is HERE. Anyway, I was on that for a good year and a half and it was fine; I needed it as contraception and to help my acne ridden skin. It worked as contraception obviously, I don't have a baby, as much as I would like one. But it failed to help my skin get any better - so I went back to the doctor and 3 months ago I was put on Clairette. This is where the problems started.

I didn't realise it at the time, but being on this pill caused some of the most depressive states I've ever been in. I turned into a very mean, very very angry person, and it had begun to affect the people I care about most. The worst thing is this pill has actually done wonders for my skin. I only get the odd pimple here and there, but I can't stand how it makes me act. I didn't know about the side effects - I wasn't told nor did I check. I hadn't experienced any side effects on Rigevidon so it didn't occur to me that Clairette would evoke such a reaction. I lost any and all sex drive too - I just wasn't interested in it, and honestly it was causing such a strain on my relationship. Pair that with the fact we were arguing non-stop because of my mood swings and you're basically near the end. I'm honestly surprised my boyfriend stayed with me.

Eventually my mum stepped in and told me she was worried about me - I had lost interest in all activities, I rarely wanted to leave my bed and I don't even think I was blogging much (you probably didn't notice because I was on the ball with my scheduling & draft posts). She was worried my being on this pill was leading to depression - which is a super scary thought. It never occured to me that being on the pill would have such a drastic effect on my life. I'm currently waiting for my doctors appointment so I can get off this devil pill and find another contraceptive/acne thing. I'm over contraceptive pills now.

I asked a few lovely bloggers to write about their experiences for me to include to show just how varied the side effects are. All guest bloggers will be linked.

THE GIRL GANG

IMMY

Three years ago I began taking the combined contraceptive pill, Yasmin. After three months, I realised it was affecting my body hugely; my moods would swing easily (although this could just be part of puberty), my libido decreased dramatically and the pill appeared to “dry out” my vagina. These changes made sex painful and no longer pleasurable, resulting in me having cystitis and/or thrush for three months. As soon as I stopped taking Yasmin, my body returned to its usual state. I then began taking the combined contraceptive pill, Rigevidon. After taking it for two years and having no problems at all, I began hearing horror stories from friends that it was causing DVT (deep vein thrombosis), made you much more prevalent to heart attacks and in rare cases, resulting in death. Since then I have not taken any contraceptive pill.

ROSIE

In comparison with other girl gang members my experience with the pill has been pretty plain sailing, so much so that I worried I wouldn’t have enough to say for this post. I’ve now been on the pill for 5 years, the entirety of my adult life. On the whole, it doesn’t seem to have had too many gross effects. It has never made me spottier, more bloated or turned me into more of an emotional mess than I was already! I do realise that I am part of a lucky few who can say this. However, I have an admission… I am pretty clueless when it comes to what the pill actually does. Obviously I understand that it prevents pregnancy, but on a day to day basis I don’t really understand what I’m putting in my body. I went to the GP when I was 17 and was prescribed the cheapest pill the NHS offers and I have been taking it, pretty blindly, ever since. Any time I go to the doctor to discuss an alternative to the pill l seem to leave the appointment with another pack of pills, a leaflet and an increased sense of confusion. Personally, I feel there is a real lack of accessible information surrounding contraception for women. This makes conversations such as this one, about both the positive and negative effects of taking the pill, even more important to have!


CHARLIE

One of my worst pill experiences was when I was, like Immy, on Yasmin. Everything was totally fine until a couple of months in, and then my sex drive just shrivvled up and died. Honestly. And this went on for around 6 months before I finally realised what the problem was. (some tiny – and I mean several Google pages deep tiny – internet forum made me see the light). That was 6 months of me and my then-boyfriend thinking something was wrong with us, and 6 months of pressure on a relationship that was already long distance, and so was hard enough work already thank you very much. The fact that there isn’t a frank discussion about these issues makes it really hard to figure out what the cause is if you are going through a problem like this. Society’s expectations and pressures on men and women to be having a certain amount or type of sex already are hard enough to navigate, but when you add a further pressure, it can make it really hard. 6 months is a long time to feel like you aren’t good enough.

GOINGPLACESANDDOINGSTUFF (JODIE)

I started on the Pill when I was 17. I was told I couldn’t go on the Combined Pill because I get migraines with aura, (the flashy, wiggly things in your vision) so I’d have to go on Cerelle, the Mini-Pill, instead, a progestogen-only pill. You take this every day but your periods may become ‘erratic’. Okay. What’s the worst that could happen? Three months later, when I’m told my side-effects should “calm down”, I’m having my second period from this pill, except this is the eighth week it’s been going on for and I’ve lost about a stone and I’m generally looking pretty sickly. But it’ll get better right?

Fast forward almost two years. Still going on the mini pill, except my constant, erratic and unpredictable periods have gone the other way. They have begun to spread out and it’s been three months since my last period. I’m starting to get concerned. But I stick it out and it arrives, returning with a vengeance. Ouch. But this is better than constant bleeding. But this is when it goes bad again. They come back to being far too often and I have 7 periods between the middle of February and the end of May. Oh good, my favourite side-effect, you know, other than the constant crying, exhaustion and mood swings. But that’s the last straw, I text my friend to tell her I’d come back on and she tells me I need to go to the doctors or she’ll drag me there herself. Oh.
So I go to the doctors and tell her my problem. “what do you want from me?” 10/10 customer service, but anyway. She tells me to try the combined pill Rigevedon, to see if my periods get any better, but my migraines might return. Worth a try, I thought. So I started taking them, and my period got lighter and lighter until it finished magic. And it stayed away for the whole pack. Until one morning I woke up with a pain in my head and swirling patterns in my vision. Brilliant. It’d been about a year since I’d had one. So that was that day written off. But my period stayed away until it was time for it to come back. However it did come back like nothing I’ve ever felt. I honestly don’t think I’ve ever been in as much pain, while my friend who is on the same brand tells me she barely feels her periods anymore. Oh, just me then? I’m currently two and a half months into my three month trial and I’ve already had my second migraine, so it looks like soon I’m going to have to choose between the pills. Monthly migraines or constant bleeding and exhaustion. Sounds great, can’t wait.
---------------------------------------------------------------------------------------------------------------------------
Side effects of the pill aren't spoken about enough. It's all fine to speak about the dangerous ones - such as Rigevidon's blood clot side effect - but what about the ones that threaten relationships and your mental health? If you've had a bad pill experience, please leave a comment. I'd be very interested in reading how many of you have had experiences similar to myself, Jodie, Immy, Charlie and Rosie.

THE GIRL GANG

JODIE

MY LINKS
TWITTER

CONTACT ME - loulabelleenquirires@outlook.com
© loulabellerose. Design by Fearne.